Case Report: Boy becomes comatose after painkiller treatment

boyOne day after a 5½-year-old boy was released from the hospital for a routine tonsillectomy, he was comatose in the ER.

The boy had undergone surgery to remove his tonsils and adenoids to treat obstructive sleep apnea syndrome, a potentially serious sleep disorder that causes pauses in breathing and a blocked airway. The surgery was successful, and he was sent home that same evening.

At about 11 p.m. that night, however, he complained of increasing pain and was given 20 mg of the opioid painkiller, tramadol. The next morning, his parents found him lethargic and took him back to the hospital.

By the time they arrived at the ER, the boy was comatose and experiencing severe difficulty breathing. He received noninvasive ventilation therapy and naloxone, a medication used to counter the effects of opioid overdose. This treatment worked in minutes, bringing the boy out of the coma and allowing him to go home the next day.

Genotype testing on the boy after the fact revealed him to be an ultra rapid metabolizer for the CYP2D6 enzyme, which metabolizes tramadol. This meant the boy had multiple copies of the CYP2D6 gene and a greater-than-normal CYP2D6 function, so he metabolized tramadol extremely quickly.

This fast metabolism would usually cause a drug to be processed too quickly and have little or no effect. But tramadol is metabolized via CYP2D6 to a more potent active metabolite that contributes to tramadol’s analgesic effect. Tramadol being metabolized into too much of its active form can lead to severe difficulty in breathing and coma, both signs of an opioid overdose.

In other words: exactly what the boy experienced.

Tramadol has been put forward as an alternative to the painkiller codeine to treat mild-to-moderate pain in children after reports of codeine causing severe, and sometimes deadly, respiratory depression. Specifically, the case study authors report that pain management after pediatric tonsillectomies has become more challenging with the publication of restrictions on the use of codeine as a painkiller in these instances because of the risk of respiratory depression.

According to the case report authors, this is the first reported case of tramadol causing severe respiratory depression in a child post-tonsillectomy. In addition to his CYP2D6 ultra rapid metabolizer status, the boy’s history of obstructive sleep apnea may have also been a factor in increasing his sensitivity to tramadol.

The case authors concluded that although restricting the use of codeine in children is necessary, the question of what other alternatives exist in providing pain relief after tonsil surgery remains. The authors also say this case supports the clinical usefulness of CYP2D6 testing to determine a patient’s genetic makeup and help determine the best medications and doses to use for pain management.

Find the entire case report here.

One Comment on “Case Report: Boy becomes comatose after painkiller treatment”

  1. Pingback: Naloxone: A way back from an opioid overdose - PGx In Practice Blog

Leave a Reply

Your email address will not be published. Required fields are marked *